Approximation of Solution of Some m-Point Boundary Value Problems on Time Scales
© R. A. Khan and M. Rafique. 2010
Received: 24 August 2009
Accepted: 2 June 2010
Published: 24 June 2010
The method of upper and lower solutions and the generalized quasilinearization technique for second-order nonlinear m-point dynamic equations on time scales of the type , , , , , , are developed. A monotone sequence of solutions of linear problems converging uniformly and quadratically to a solution of the problem is obtained.
Many dynamical processes contain both continuous and discrete elements simultaneously. Thus, traditional mathematical modeling techniques, such as differential equations or difference equations, provide a limited understanding of these types of models. A simple example of this hybrid continuous-discrete behavior appears in many natural populations: for example, insects that lay their eggs at the end of the season just before the generation dies out, with the eggs laying dormant, hatching at the start of the next season giving rise to a new generation. For more examples of species which follow this type of behavior, we refer the readers to .
Hilger  introduced the notion of time scales in order to unify the theory of continuous and discrete calculus. The field of dynamical equations on time scales contain, links and extends the classical theory of differential and difference equations, besides many others. There are more time scales than just (corresponding to the continuous case) and (corresponding to the discrete case) and hence many more classes of dynamic equations. An excellent resource with an extensive bibliography on time scales was produced by Bohner and Peterson [3, 4].
Recently, existence theory for positive solutions of boundary value problems (BVPs) on time scales has attracted the attention of many authors; see, for example, [5–12] and the references therein for the existence theory of some two-point BVPs, and [13–16] for three-point BVPs on time scales. For the existence of solutions of -point BVPs on time scales, we refer the readers to .
However, the method of upper and lower solutions and the quasilinearization technique for BVPs on time scales are still in the developing stage and few papers are devoted to the results on upper and lower solutions technique and the method of quasilinearization on time scales [18–21]. The pioneering paper on multipoint BVPs on time scales has been the one in  where lower and upper solutions were combined with degree theory to obtain very wide-ranging existence results. Further, the authors of  studied existence results for more general three-point boundary conditions which involve first delta derivatives and they also developed some compatibility conditions. We are very grateful to the reviewer for directing us towards this important work.
where , and is from a so-called time scale (which is an arbitrary closed subset of ). Existence of at least one solution for (1.1) has already been studied in  by the Krasnosel'skii and Zabreiko fixed point theorems. We obtain existence and uniqueness results and develop a method to approximate the solutions.
Assume that has a topology that it inherits from the standard topology on and define the time scale interval . For , define the forward jump operator by and the backward jump operator by . If , is said to be right scattered, and if , is said to be right dense. If , is said to be left scattered, and if , is said to be left dense.
The purpose of this paper is to develop the method of upper and lower solutions and the method of quasilinearization [22–26]. Under suitable conditions on , we obtain a monotone sequence of solutions of linear problems. We show that the sequence of approximants converges uniformly and quadratically to a unique solution of the problem.
2. Upper and Lower Solutions Method
where is the identity. If and is bounded on , then by Arzela-Ascoli theorem is compact and Schauder's fixed point theorem yields a fixed point of . We discuss the case when is not necessarily bounded on .
Under the hypotheses of Theorem 2.2, the solutions of the BVP (1.1), if they exist, are unique.
The following theorem establishes existence of solutions to the BVP (1.1) in the presence of well-ordered lower and upper solutions.
The proof essentially is a minor modification of the ideas in  and so is omitted.
3. Generalized Approximations Technique
By standard arguments as in , the sequence converges to a solution of (1.1).
which shows the quadratic convergence.
The authors are thankful to reviewers for their valuable comments and suggestions.
- Christiansen FB, Fenchel TM: Theories of Populations in Biological Communities, Ecological Studies. Volume 20. Springer, Berlin, Germany; 1977.View ArticleGoogle Scholar
- Hilger S: Analysis on measure chains—a unified approach to continuous and discrete calculus. Results in Mathematics 1990,18(1-2):18-56.MathSciNetView ArticleMATHGoogle Scholar
- Bohner M, Peterson A: Dynamic Equations on Time Scales: An Introduction with Applications. Birkhäuser, Boston, Mass, USA; 2001:x+358.View ArticleGoogle Scholar
- Bohner M, Peterson A (Eds): Advances in Dynamic Equations on Time Scales. Birkhäuser, Boston, Mass, USA; 2003:xii+348.MATHGoogle Scholar
- Agarwal RP, O'Regan D: Nonlinear boundary value problems on time scales. Nonlinear Analysis: Theory, Methods & Applications 2001,44(4):527-535. 10.1016/S0362-546X(99)00290-4MathSciNetView ArticleMATHGoogle Scholar
- Anderson D, Avery R, Henderson J:Existence of solutions for a one dimensional -Laplacian on time-scales. Journal of Difference Equations and Applications 2004,10(10):889-896. 10.1080/10236190410001731416MathSciNetView ArticleMATHGoogle Scholar
- Atici FM, Guseinov GSh: On Green's functions and positive solutions for boundary value problems on time scales. Journal of Computational and Applied Mathematics 2002,141(1-2):75-99. 10.1016/S0377-0427(01)00437-XMathSciNetView ArticleMATHGoogle Scholar
- Avery RI, Anderson DR: Existence of three positive solutions to a second-order boundary value problem on a measure chain. Journal of Computational and Applied Mathematics 2002,141(1-2):65-73. 10.1016/S0377-0427(01)00436-8MathSciNetView ArticleMATHGoogle Scholar
- Erbe L, Peterson A: Positive solutions for a nonlinear differential equation on a measure chain. Mathematical and Computer Modelling 2000,32(5-6):571-585. 10.1016/S0895-7177(00)00154-0MathSciNetView ArticleMATHGoogle Scholar
- Henderson J: Double solutions of impulsive dynamic boundary value problems on a time scale. Journal of Difference Equations and Applications 2002,8(4):345-356. 10.1080/1026190290017405MathSciNetView ArticleMATHGoogle Scholar
- Henderson J, Peterson A, Tisdell CC: On the existence and uniqueness of solutions to boundary value problems on time scales. Advances in Difference Equations 2004,2004(2):93-109. 10.1155/S1687183904308071MathSciNetView ArticleMATHGoogle Scholar
- Tisdell CC, Thompson HB: On the existence of solutions to boundary value problems on time scales. Dynamics of Continuous, Discrete & Impulsive Systems. Series A 2005,12(5):595-606.MathSciNetMATHGoogle Scholar
- Anderson DR, Avery RI: An even-order three-point boundary value problem on time scales. Journal of Mathematical Analysis and Applications 2004,291(2):514-525. 10.1016/j.jmaa.2003.11.013MathSciNetView ArticleMATHGoogle Scholar
- Bhaskar TG: Comparison theorem for a nonlinear boundary value problem on time scales. Journal of Computational and Applied Mathematics 2002,141(1-2):117-122. 10.1016/S0377-0427(01)00439-3MathSciNetView ArticleMATHGoogle Scholar
- Kaufmann ER: Positive solutions of a three-point boundary-value problem on a time scale. Electronic Journal of Differential Equations 2003,2003(82):1-11.MathSciNetGoogle Scholar
- Khan RA, Nieto JJ, Otero-Espinar V: Existence and approximation of solution of three-point boundary value problems on time scales. Journal of Difference Equations and Applications 2008,14(7):723-736. 10.1080/10236190701840906MathSciNetView ArticleMATHGoogle Scholar
- Karna B, Lawrence BA: An existence result for a multipoint boundary value problem on a time scale. Advances in Difference Equations 2006, 2006:-8.Google Scholar
- Akin-Bohner E, Atici FM: A quasilinearization approach for two point nonlinear boundary value problems on time scales. The Rocky Mountain Journal of Mathematics 2005,35(1):19-45. 10.1216/rmjm/1181069766MathSciNetView ArticleMATHGoogle Scholar
- Atici FM, Eloe PW, Kaymakçalan B: The quasilinearization method for boundary value problems on time scales. Journal of Mathematical Analysis and Applications 2002,276(1):357-372. 10.1016/S0022-247X(02)00466-3MathSciNetView ArticleMATHGoogle Scholar
- Atici FM, Topal SG: The generalized quasilinearization method and three point boundary value problems on time scales. Applied Mathematics Letters 2005,18(5):577-585. 10.1016/j.aml.2004.06.022MathSciNetView ArticleMATHGoogle Scholar
- Peterson AC, Raffoul YN, Tisdell CC: Three point boundary value problems on time scales. Journal of Difference Equations and Applications 2004,10(9):843-849. 10.1080/10236190410001702481MathSciNetView ArticleMATHGoogle Scholar
- Bellman RE, Kalaba RE: Quasilinearization and Nonlinear Boundary-Value Problems, Modern Analytic and Computional Methods in Science and Mathematics. Volume 3. American Elsevier, New York, NY, USA; 1965:ix+206.Google Scholar
- Khan RA: Approximations and rapid convergence of solutions of nonlinear three point boundary value problems. Applied Mathematics and Computation 2007,186(2):957-968. 10.1016/j.amc.2006.08.045MathSciNetView ArticleMATHGoogle Scholar
- Lakshmikantham V, Vatsala AS: Generalized Quasilinearization for Nonlinear Problems, Mathematics and Its Applications. Volume 440. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1998:x+276.View ArticleGoogle Scholar
- Lakshmikantham V, Vatsala AS: Generalized quasilinearization versus Newton's method. Applied Mathematics and Computation 2005,164(2):523-530. 10.1016/j.amc.2004.06.077MathSciNetView ArticleMATHGoogle Scholar
- Nieto JJ: Generalized quasilinearization method for a second order ordinary differential equation with Dirichlet boundary conditions. Proceedings of the American Mathematical Society 1997,125(9):2599-2604. 10.1090/S0002-9939-97-03976-2MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.